Ask a doctor

Do Hormonal Treatments Work when Accutane Has Not?

I had Accutane two years back for six months. My face remained clear for a year and then the acne came back. Lately, it has worsened. I have been taking hormonal medications for two weeks now, but there hasn't really been much improvement. My question is, do oral contraceptives actually work where Accutane has not? Should I remain hopeful?

Doctor Answers (2)

Get a work-up

+1

When Accutane does not work, a female patient needs to be worked up for hormonal problems. Polycystic Ovary Syndrome (PCO) is a common problem. I have also diagnosed a very rare adrenal carcinoma in a severe, recalcitrant acne patient. The only way I make these diagnoses is with lab work.

If all is OK, or you do have PCO, I would suggest you and your dermatologist discuss the use of oral contraceptives and spironolactone along with Tazorac topically. Good luck!

Web reference: http://www.drmarylupo.com

New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

Repeat Accutane

+1

If you had a good response to Accutane, but it recurred after a year you might return to your dermatologist. You probably need a higher dose. While the initial improvement with Accuante occurs with even low-dose therpy, a permanent cure is usually obtained only with a dose commensurate with your weight.

Yes, hormone theapy may help when Accutane does not. This is especially true in cases of hormone imbalance. It would be wise to have blood test to determine your honrmone levels. Do you have any symptoms of hyerpandrogenism such as increased facial hair, decreased scalp hair, irregular periods or deepening of your voice? You might benefit from Spirolactone or an oral contraceptive such as Yaz, if your androgen levels are elevated, and probably even if they are not.

Good luck.

Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...

Ask a Doctor

Get personalized answers from board-certified doctors. For free.